Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1984, Volume 52, Issue 5

The Returns to Schooling: A Selectivity Bias Approach with a Continuous Choice Variable<1199:TRTSAS>2.0.CO;2-U
p. 1199-1218

John Garen

The essence of selection bias is that we do not observe nonoptimal choices. This applies whether the choice variable is discrete or continuous. This paper extends the selection bias methodology to the case where the choice variable is continuous and the choice set is ordered. The leading practical application of this analysis is the schooling choice problem. Schooling is treated as a continuous choice variable and selectivity corrected rates of return are estimated. The findings suggest selectivity is of considerable importance and support the comparative advantage hypothesis of Willis and Rosen [18].

Log In To View Full Content